If you’ve made the decision to stop using the birth control pill, you might not know what to expect next, especially if this is your first time going off of it. While everyone’s experience is different, there are several things that you can expect after you stop using oral contraceptives.
Changes in Menstruation
Just because you don’t begin menstruating right away doesn’t necessarily mean you are pregnant. Right away, you will experience withdrawal bleeding, which mimics an authentic menstrual period and occurs when your body goes through hormone withdrawal when you stop using the birth control pill for more than a couple of days.
Menstruation will generally return four to six week after you stop using the pill, according to the Mayo Clinic. When I stopped using oral contraceptives after six years, it took a little over six weeks for my period to resume. As the Mayo Clinic notes, it is possible to begin ovulating within two weeks after you have stopped using the birth control pill. It’s ideal to use protection until you get your first period. Waiting until your menstrual period returns before you conceive can be an ideal option because it will be easier to know when to take a pregnancy test and you’ll also be more likely to determine when you conceived.
Changes in Menstruation
When you stop using oral contraceptives, your menstrual periods will generally return to what they were like before you began using the pill, according to Columbia University. This might mean that you will experience heavier bleeding and more painful cramping than what you experienced on the birth control pill. If you had irregular periods before you started using the pill, they may become irregular again.
Although your periods may return to their normal state, I’ve actually found the opposite to be true. My periods are lighter and my cramping isn’t as painful as it was before or while I was using the pill. The reason I originally began using the birth control pill was to treat painful menstrual periods and severe cramps.
Some women may experience side effects after stopping the pill, such as headaches, fatigue, nausea, and breast tenderness, according to Columbia University. These side effects will generally go away once your body has adjusted to the hormones. If you experienced any side effects as a result of using oral contraceptives, these will disappear once your body adjusts. I noticed that my mood swings disappeared within a few months of being off the pill.
If you don’t begin menstruating again within three months of stopping the birth control pill, it’s ideal to take a pregnancy test. If you’re not pregnant, you may be experiencing post-pill amenorrhea, which prevents your body from ovulating or menstruating after you stop using oral contraceptives, according to the Mayo Clinic. Be sure to make an appointment with a licensed healthcare professional if menstruation does not return within six months.